Responding to an Opioid Overdose
Although being traditionally administered by emergency personnel, naloxone can also be administered by minimally trained individuals in the community.
Five Essential Steps in Responding to an Opioid Overdose
- Identify Overdose
If someone is not breathing, is struggling to breathe or unresponsive, call their name and rub your knuckles on their chest (sternum-rub). If they are still unresponsive, they may be experiencing an overdose. Other signs that may help you identify an overdose are; blue or pale skin color, small pupils, low blood pressure, slow heart rate, and slow or shallow breathing.
- Call 911
After identifying an overdose, get help as quickly as possible. Call 911 and tell the operator whether the person is unresponsive and/or not breathing.
- Administer Naloxone
Naloxone is available as an injection and as a nasal spray. Follow the package instructions. While prepping the naloxone dose, do not go too long without giving rescue breaths. Store naloxone in an accessible place that you can easily reach in the event of an emergency, and tell your friends and family where it is stored.
- Give Rescue Breaths
When attempting to administer rescue breathing;
- Check that no objects are in the person’s mouth that could block breathing;
- Place one hand on the chin and tilt the head back. With the other hand pinch the nose closed;
- Administer two slow breaths and look for the chest to rise.
- Continue rescue breathing (1 breath every 5 seconds) until the person starts breathing on their own. Continue this for at least 30 seconds. If the person is still unresponsive, administer the second dose of naloxone.
- Stay Until Help Arrives
Naloxone can reverse an overdose, but can also cause withdrawal. After administering naloxone, stay with them, and make sure the patient does not take any more opioids, which could cause another overdose. In these situations, repeat doses of naloxone may be needed.
Even though it is not advised, if you must leave someone alone at any time, put them in the rescue position: on their side with their top leg and arm crossed over their body. This makes it difficult for them to roll over, and reduces the chances that they will stop breathing or choke.
Good Samaritan Law
Arizona has enacted the Good Samaritan law, which prohibits an individual who has sought medical assistance related to an overdose from being charged or prosecuted for possession of a controlled substance if the evidence for the charge or prosecution of the drug-related crime resulted solely from seeking medical assistance. However, individuals can be prosecuted for other non-drug related crimes at the scene and arrested.